Prednisolone!!: For the past 12 months... - Asthma UK communi...

Asthma UK community forum

18,140 members22,435 posts

Prednisolone!!

TabithaToes profile image

For the past 12 months or so my asthma has worsened and I'm now on a short programme of Prednisolone. Only 5 days at 40mg a day. Every time I am put on them I feel dizzy, light headed, slightly drunk, have visual disturbances, shake, can't sleep and incredibly emotional. It's awful.... does anyone else have this experience and how do you overcome it?

32 Replies

Prednisolone has many unpleasant side effects unfortunately. It's generally a case of just putting up with it for the few days you're on it and maybe a couple of days once they've finished and are still in your system and then you should be back to normal.

Sorry, that's probably totally unhelpful though!

Thanks, I'm sure only managing 3 hours sleep in 48 hours and feeling like I am bouncing off the walls isn't helping.

No I'm sure it's not - both of those (insomnia and bouncing off the walls) are very very common pred effects. Unfortunately it's a case of balancing those with the fact that you need their good effects. But dealing with them when you aren't sleeping and so have had enough is difficult!

Thanks.... glad I'm not the only one going slightly crazy on them!

Prednisolone causes many unpleasant side effects.... I suffer really badly with insomnia on it but find if I don't get sleep like you I end up worse.... so I make myself lie still and go to sleep.... easier said than done... I get as much sleep as possible so I can still function like a normal person

Thanks, I have tried everything I can when I have taken them in the past... I normally make it to 3 days before I just can't function. Then at that point end up dropping my dosage to 20mg and getting told off by my GP! It's difficult when working a demanding job..

Hi I have just finished 2 courses of pred 2 weeks apart as my asthma flared up. I get very hungry and jumpy but to be honest thankful to be able to breath. The side effects go away after a couple of days of finishing. I can't sleep more than a couple of hours anyway when bad so I don't notice the difference with the steroids. I read play games on phone to pass the time. Keep on with them they will get you over the bad patch. I sometimes need 3 lots over the summer so know the pitfalls but the alternative of struggling to breath far out ways the side effects. Take care

TabithaToes profile image
TabithaToes in reply to Tvpuzzle

Thanks for your reassuring words. I finally took a sleeping tablet last night and got 8 hours sleep. So, although still feeling very shakey, and mentally a bit out-there I'm not as exhausted. As for the wheezing and shortness of breath; no improvement yet.

Tvpuzzle profile image
Tvpuzzle in reply to TabithaToes

Don't want to alarm you but not advisable to take sleping pills when asthma bad. Compromises the body to wake up if you have an attack. Check with your Doc xx

TabithaToes profile image
TabithaToes in reply to Tvpuzzle

Thanks for the heads up!

I thought I was the only one in the world who has problems with prednisone. I took them last about 11years ago and was so unwell I said never again. Ive been unwell since February cough wheeze and breathless. I have seen the asthma nurse no Dr and had a couple of courses of antibiotics, salbutamol nebuliser and she gave me prednisone even though I said not good with them she insisted and I thought maybe ok this time. The second dose of 40mgs I was in trouble swollen face bright red and so wheezy and breathless should have gone to hospital really reasons why not. Constant nebuliser and double antihistamines settled me took a few days so no more prednisone for me. I asked for dexamethasone had it once before and a definite no. She referred me to the chest clinic have waited over 3 months for an appointment dont know how long you wait at present . Was discharged in January as fairly stable and haven't seen me in 3 years see to myself best I can.

twinkly29 profile image
twinkly29 in reply to Spikedog66

3 months would have been quick for a respiratory referral before covid - in case that helps (sorry, it probably doesn't!)

Spikedog66 profile image
Spikedog66 in reply to twinkly29

I received a letter in early June to say I would either have an hospital appointment or a Gp assessment if I hadn't heard anything by 29th of June to ring Number on letter. I did the lady on the other end said it was a reminder for them to see if I was in the system. To be honest I laughed. I've never heard the like.

Oh wow!

twinkly29 profile image
twinkly29 in reply to Spikedog66

Oh. How odd! I mean I'd have been highly surprised if they were in a position to offer appointments so quickly but equally it's a bit weird. Still at least you know it IS in the system and, even though it could be a long wait still, it's better to be on a list than not on one.

Spikedog66 profile image
Spikedog66 in reply to twinkly29

It is.. but lots of people need appointments who really need seeing yesterday. Ive heard some awful experiences so lucky really. Will wait feeling much better but 6 months down the line.

Dogruff profile image
Dogruff in reply to Spikedog66

My “urgent” referral was sent in April and I’m being seen in a months time. However before I moved I was referred and 5 weeks later had the respiratory testing and 3 weeks after the telephone appointment with the consultant. Then had to be discharged and start from scratch because I moved 😭😭

Thanks for sharing your experience. I have just had a chest xray, which I had within 2 hours of booking the appointment, much to my surprise in the new Covid world.

I waited 8 weeks and that was urgent. Yes its a strange system at the moment.

Wow.... thats a long time!! And to be honest what I was expecting. I guess you are in the UK?

I am.

Really bizzarely, respiratory in our area are not busy at all and can see you within a few weeks. My referral got messed up so I went on the wrong waiting list for about a month 🙄 but once they had moved me to the right place I had a spirometry test AND got seen by a consultant 3/4 weeks later. And I was definitely not urgent, just odd!

Maybe people still hesitant about using the NHS? But then why isn't it the same everywhere?!

I know this doesn't help at all, I just thought it really strange, and backs up that services across the country are all over the place post-covid!

Dogruff profile image
Dogruff in reply to helenac77

Think it depends on local demands. Last place I was referred COVID was not as problematic and my wait was just a few weeks. Current place, it’s been very problematic and I’ve had a long wait.

Prednisalone is a horrible drug in many ways but also a bit of a life saver. No words of wisdom I’m afraid just much sympathy and I hope you are well again soon x

TabithaToes profile image
TabithaToes in reply to Bwv945

It's just nice to know I'm not alone battling crazy side effects.

I’m ok with it most of the time, my common side effects from prednisalone tend to be low mood and weight gain but recently I’ve struggled with the twitchiness and insomnia. It’s all tough to cope with when you are already unwell.I hope you start feeling better soon

Kath x

TabithaToes profile image
TabithaToes in reply to Bwv945

Thanks

Sounds familiar, although in my case the side effects are not as severe. 40 mg does sound high: in my case they usually do 20 mg a day for a week, 10 mg a day for a week, and 5 mg a day for a week. This is what they do in the USA, too.

I get lots of programming done on prednisolone though :) I guess I channel the high into a good use. Insomnia: when I first started having these issues on pred years ago, I started listening to long podcasts to take my mind off compulsive thoughts. Everyone can invent their own ways to cope, i hope.

I think i usually get the same dose as you on short courses (if i am right 32mg of medrol [methylprednisolone] equals 40mg of preds). on third day i was feeling awful like you. I read the bibliography around short courses and i understood that is not big deal if i took the half dose for ten days (there is also no need for tapering below 10-14 days). So i did it last time: 16 mg medrol for ten days, same results no side effects! actually better results for my polyps, same for asthma. No more five days big dose for me!!

TabithaToes profile image
TabithaToes in reply to kopis

I was naughty and dropped it to 30mg yesterday, to see if it helped with the insomnia.... I cycled 25 miles (no wheezing), did a number of hours research work and finally came down off the Satan's tic tac high at 4am. Today I will try 20mg and then speak to my doc tomorrow. Thanks for the advice!! Weirdly no asthma when outside, but in the evening inside a hot humid house it gets worse.

Some people do find that they're better in terms of side effects) on 30mg than 40mg so it might be worth discussing with your GP in case you need them in future and seeing if you could do the 5 days at 30mg instead of 40mg. 30mg is sometimes used as an acute dose so in that respect isn't a really out-there question to ask them, but just depends on what your GP thinks is right for you. But worth an ask I reckon!

I wear a eye mask it trick my brain into relaxing. I too suffer with insomnia from steroids and get very hungry, shakey and irritable. Hope this is helpful.

You may also like...